Background: Strategies to improve I131 uptake in thyroid carcinoma include levothyroxine (LT4) withdrawal or thyrotropin (TSH) administration along with a low-iodine diet. We report five patients with papillary or follicular thyroid carcinoma who developed symptomatic hyponatremia during LT4 withdrawal and low-iodine diet. Results: Four patients had pulmonary and/or brain metastases. All had restricted iodine intakes during LT4 withdrawal. Presenting complaints included weakness, dizziness, fainting spells, lethargy, and/or nausea. Baseline serum sodium levels while on LT4 suppression were normal. During presentation all were hypothyroid and serum sodium ranged from 110 to 121 mmol/L (normal 135-148). Despite hyponatremia, the plasma renin activity and serum aldosterone levels were suppressed, indicating volume expansion. The hyponatremia responded to fluid restriction and normalized after LT4 replacement. Low sodium intake, inappropriate antidiuretic hormone secretion syndrome (SIADH)-like disorder secondary to hypothyroidism and/or lung or cerebral metastases may have contributed to hyponatremia. Conclusions: The development of hyponatremia during LT4 withdrawal and low-iodine diet in otherwise healthy patients with thyroid carcinoma is extremely rare. However, elderly patients with metastatic thyroid carcinoma need observation during LT4 withdrawal combined with a low-iodine diet and should receive instruction to take iodine-free sodium chloride. Free water restriction may be necessary in some patients.